SINCE the inception of methadone maintenance clinics in the late 1960s, accidental poisoning of children with methadone has been reported by several authors. In spite of legislation intended specifically to prevent accidental poisoning in children,1-3 a lack of uniformity in packaging of methadone supplies and in the education of methadone recipients constitutes a continuing safety hazard for children. This is apparent from the occurrence of 120 cases of methadone poisoning in children treated at Children's Hospital of Michigan since the establishment of methadone maintenance clinics in metropolitan Detroit. Furthermore, in the past three years, four deaths in children ranging in age from 5 weeks to 3 years have been examined at the Office of the Medical Examiner of Wayne County.
These cases are described individually, with particular emphasis on the mechanism by which the children ingested the drug. In all four cases, methadone was quantitated in the blood of
Smialek JE, Monforte JR, Aronow R, Spitz WU. Methadone Deaths in Children: A Continuing Problem. JAMA. 1977;238(23):2516–2517. doi:10.1001/jama.1977.03280240062022
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: